toxicity (such as acetaminophen), most ingested
poisons produce signs and symptoms in less than 4
hours, and most efforts to decontaminate the gut
(remove an ingested poison) have little value more
than 1 hour after ingestion.
In acute poisonings, prompt treatment is indicated.
After the patient has been evaluated and stabilized,
general poison management can be initiated. There are
six steps in the initial evaluation and follow-on poison
1. Stabilization, which consists of a brief
evaluation and assessment directed toward
identifying the measures required to maintain life
and prevent further deterioration of the patient.
Observe the ABC + D & E (Drug-induced
central nervous system (CNS) depression,
and undressing/uncovering to Expose the
patient for disabilities (injuries) to ensure
areas of contact or exposure to a chemical
can be seen.)
Check the pupils for size and reactivity to
light, and do a basic neurologic exam.
Administer oxygen as needed, IV line for
Watch for signs and symptoms of
2. Evaluation, which must be performed once the
patient is stabilized.
Include a full history, physical exam, and
ordering of appropriate tests (i.e., labs, EKG,
x-rays) directed toward identification of
toxic agent, evaluating the severity of toxic
effects, and searching for trauma and
Periodically reassess the patient. Look for
changes. Monitor vital signs, urine output,
and cardiac rhythm.
Record your findings (including time), and
respond to important changes appropriately.
3. Prevention or limitation of absorption,
through skin decontamination, flushing of eyes,
ventilation, stomach emptying, administration
of charcoal and cathartics, and whole bowel
4. Elimination enhancement, through serially
administered activated charcoal, ion-trapping
(pH adjustment of the urine to promote
excretion of certain poisons), hemodialysis, and
hemoperfusion (similar to hemodialysis, but
used for larger size molecules).
5. Administration of specific antidotes.
than 5 percent of poisons have specific
All patients who present should
receive glucose, thiamine, and naloxone.
Consider supplemental oxygen.
6. Continuing care and disposition, including a
period of observation and education (i.e., poison
prevention) or psychiatric counseling.
THE DIAGNOSIS OF POISONING
In most situations, the treatment of a poisoning
victim will be under the direction of a medical officer.
However, in isolated situations, a Hospital Corpsman
must be ready to treat the victim.
Poisoning should be suspected in all cases of
sudden, severe, and unexpected illness. You should
investigate such situations by ascertaining, as quickly
and thoroughly as possible, the answers to the
What are the signs and symptoms of the illness?
What was happening before the illness
occurred? (Remember, there may have been a
chronic exposure over time with the signs and
symptoms just becoming apparent.)
What substances were in use? Could more than
one substance have been involved?
Is there a container of the suspected substance?
If so, how much was there initially, and how
much is there now?
(If possible, bring the
container to the treatment facility. The label will
often identify the contents and the recommended
precautions and treatment. The label may also
list a contact number for emergency advice.
Remember, though, that other people
including youmay become contaminated
through contact with the container. Handle it
What was the duration of exposure? When did it
What is the location of the bite or injury (if
Has this happened before?